PUBLICACIONS CIENTÍFIQUES > Ten-Year Safety With Polyacrylamide Gel Used to Correct Facial Lipoatrophy in HIV-Infected Patients.
Ten-Year Safety With Polyacrylamide Gel Used to Correct Facial Lipoatrophy in HIV-Infected Patients.
Revista: AIDS Res Hum Retroviruses
Long-term results (>5 years) for synthetic substances used to repair facial lipoatrophy have not been published. We performed a cross-sectional study to evaluate the 10-year safety of polyacrylamide hydrogel (Aquamid) among the 751 patients from our unit who received facial infiltrations at least 10 years ago. Epidemiological and clinical data such as complications and patient satisfaction were collected. We also identified those patients who presented a facial infection at any time after infiltration. A total of 104 patients had received Aquamid at least 10 years ago. Before infiltrations, 24.0%, 41.3%, and 34.7% presented very severe, severe, and moderate facial lipoatrophy, respectively. After a mean (SD) of 10.3 (0.5) years since the infiltrations, 19.2%, 47.7%, and 31.7% of patients reported moderate, mild, and no signs of facial lipoatrophy. The values reported by physicians for the same categories were 1.9%, 10.6%, and 87.5%. Indurations were detected in 6.7% of patients and nodules in 3.8%. Five patients (4.8%) had a local infection. A further 15 patients with a shorter follow-up (less than 10 years) presented local infections (overall incidence considering the 751 patients who received infiltrations of Aquamid, 2.7%); the product had to be withdrawn in three cases. The majority of patients were highly satisfied (74.8%) or satisfied (23.4%) with the cosmetic results; among patients with severe or very severe lipoatrophy at baseline, 31.4% were satisfied and 65.7% were highly satisfied. Infiltrations with polyacrylamide hydrogel (Aquamid) are a safe strategy for the treatment of facial lipoatrophy in the long term. The rate of severe complications was low, and patient satisfaction with the cosmetic results was high. However, facial infections may appear in the long term. Therefore, HIV-infected patients who received synthetic substances should be carefully monitored over time.